Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Brown freckles on feet top till ankles. Treated for Crohn's disease. Taken Salofalk. What are these freckles?

User rating for this question
Excellent
Answered by

Dermatologist
Practicing since : 2003
Answered : 304 Questions
Question
My 26 year-old son has a lot of new freckles (brown spots) on top of his feet up to his ankles. They are brown in color, are not raised (they are smooth) and they do not itch. They appeared few months ago and cover most of the top of his feet. We just discovered the fact. My son has Crohn's disease and has been operated 3 years ago. They removed a section of his intestines (about a foot long). He is taking medicine (salofalk here in Canada) twice a day. A couple a months ago, he had an inflammated lymph node in the neck that lasted three days (just on one side). He also has thinner hair since he was diagnosed with Crohn's. He is 6'3 tall and 290 pounds. What could the freckles be? Do we need to worry about this? We heard of mycosis fungoides and schamberg's disease...
Posted Wed, 11 Jul 2012 in Skin Hair and Nails
 
 
Answered by Dr. Rohit Batra 51 minutes later
Dear,

Thanks for posting your query.

Multiple freckles on exposed area are common in people with fairer skin and is nothing to worry about but increase in number of freckles on unexposed sites needs a proper examination.

A systemic illness can give rise to freckles on unexposed area, as in your son’s case crohn's disease itself could have led this.

These can be dermatological manifestation of a systemic disease.

In case there is some other systemic ailment then it should be investigated for.

It is advisable to carry out an abdominal ultrasound by the treating doctor and look for any other pathology.

The two conditions mentioned by you do not cause freckles.

Please do write back in case you have follow up queries to ask.

Regards

Dr.Rohit Batra
Above answer was peer-reviewed by
 
Follow-up: Brown freckles on feet top till ankles. Treated for Crohn's disease. Taken Salofalk. What are these freckles? 1 hour later
These are not ordinary freckles. His feet are not usually exposed to the sun. The brown spots look like the freckles a redhead would have and some are joinded, and cover most of the top of his feet, up to his ankles. Could this be caused by vitamin defiency, such as vitamin B12, or anemia? What kind of systemic disease could cause this sudden appearance of spots?
 
 
Answered by Dr. Rohit Batra 24 hours later
Hi,
Thanks for writing back.
I would be in a better position to answer your query if you could please send in a couple of photographs of the affected area. You can use the upload your reports section on the right.
Vitamin B12 deficiency normally leads to burning of hands and feet. Zinc deficiency, folic acid deficiency can lead to hyperpigmentation. Purpuric lesions can occur as a result of systemic infection and leave hyperpigmentation.

Regards

Dr XXXXXXX Batra
Above answer was peer-reviewed by
 
Follow-up: Brown freckles on feet top till ankles. Treated for Crohn's disease. Taken Salofalk. What are these freckles? 5 hours later
.
 
 
Answered by Dr. Rohit Batra 3 hours later
Dear,

Thanks for the photographs.

After viewing the pictures sent, the lesions closely resemble that of "Schaumburg’s purpura" - a condition where there is leakage of blood from pooled capillaries.

This condition requires elevation of leg as much as possible, abstinence from collared socks and vitamin supplement - A, C and B. As this condition is chronic and recovery is very slow, I encourage you consult a competent dermatologist near your region as to have a closer look of your son's lesions and to confirm this possibility

Hope I was able to answer your query. Let me know if you need more information about this condition.

Regards

Dr.Rohit Batra
Above answer was peer-reviewed by
 
Follow-up: Brown freckles on feet top till ankles. Treated for Crohn's disease. Taken Salofalk. What are these freckles? 8 hours later
Thank you so much Dr. Batra. We really appreciated the time and interest you took in our problem and are really grateful for your guidance.

We'll see a dermatologist as soon as possible, but it is good to have a little idea of what it might be.

The XXXXXXX family
 
 
Answered by Dr. Rohit Batra 33 minutes later
Hi,

I truly am glad that I could be of some assistance. Its my duty to serve you all.

Regards

Dr.Rohit Batra
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor